Alert archive / Maine / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 39, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Jul 15, 2002, 4:35 PM EDT for Cumberland County, York County, Maine. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 15, 2002, 4:35 PM EDT (20:35 UTC)
- Expired
- Jul 15, 2002, 5:00 PM EDT
- In force
- 25 min
- Issued by
- NWS Gray, ME
- Area
- Whole counties
Counties Cumberland County, ME, York County, ME
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 5:00 PM EDT | Hail 0.88 | East Baldwin, ME |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 15, 2:45 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 8.6 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 1628 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
856
WUUS51 KGYX 152035
SVRGYX
MEC005-031-152100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
435 PM EDT MON JUL 15 2002
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN CUMBERLAND COUNTY IN SOUTHWEST MAINE
THIS INCLUDES THE SEBAGO LAKE REGION
NORTHWESTERN YORK COUNTY IN SOUTHWEST MAINE
* UNTIL 500 PM EDT
* AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR FRYEBURG...MOVING TO THE SOUTHEAST AT 30
MPH.
LARGE HAIL AND DAMAGING WINDS CAN BE EXPECTED WITH THESE STORMS.
REPORT WIND DAMAGE OR LARGE HAIL TO THE NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN GRAY MAINE.
$$
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY
EVENING FOR SOUTHWEST MAINE AND SOUTHWESTERN NEW HAMPSHIRE.
LAT...LON 4398 7074 4382 7078 4377 7098 4361 7097
4365 7058 4397 7038What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:25 PM EDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 15, 2:25 PM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 225 PM EDT MON JUL 15 2002 ZONES... MAIN CONCERN IS SEVERE WEATHER THREAT THROUGH 8 PM. SPC WILL BE PUTTING UP A WATCH FOR SOUTHWEST ME AND SOUITHERN NH. FIRST LINE OF CONVECTION MOVING OVER THE COASTAL WATERS AT THIS TIME. IT PRODUCED A FEW STRONG THUNDERSTORMS BUT NO REPORTS OF ANY SIGNIFICANT WEATHER RECEIVED. A SECOND LINE IS DEVELOPING JUST AHEAD OF THE APPROACHING COLD FRONT. THIS LINE EXTENDS ACROSS THE MOUNTAIN ZONES OF WESTERN ME AND NH. WILL PUT IN A THROUGH THIS EVENING PERIOD FOR ZONES...AND MENTION POSSIBLE STRONG /OR SEVERE/ THUNDERSTORMS UNTIL 8 PM FOR SOUTHERN ...CENTRAL AND COASTAL ZONES...DEPENDING ON WHERE THE WATCH IS ISSUED. BEHIND THE FRONT AS THE STRONG 500 MB CUTOFF DRIFTS SOUTHEASTWARD A NEW AIR MASS MOVES IN WITH COOLER AND LESS HUMID CONDITIONS. LIMITED RH BEHIND THE FRONT AND UPPER LEVEL CUTOFF MOVES OUT FAIRLY QUICLY SO NOT MUCH CLOUD FORMATION DURING TUESDAY. A NORTH-SOUTH ORIENTATED WARM FRONT MOVES INTO THE REGION WEDNESDAY AND WEDNESAY NIGHT BRINGING A CHANCE OF RW/TRW. THIS WILL PERIST THROUIGH THU/EARLY THU NIGHT WHEN A COLD FRONT MOVES THROUGH. A RETURN TO DRIER...COOLER...LESS HUMID WX ON FRIDAY. FOR POPS AND TEMPS...USING FWC/MAV COMPROMISE IN THE SHORT RANGE AND MEX IN THE LONG RANGE. CWF... WINDS/SEAS WILL REMAIN BELOW SCA LEVELS. WILL CONTINUE TO MENTION STRONG THUNDERSTORMS THIS EVENING. PRELIMINARY PWMWRKZFP/PWMWRKCWF AVBL IN AWIPS. HAVE NOT YET ADDED THE PERIOD TO COVER CURRENT CONVECTION IN THE PWMWRKZFP PRODUCT. FCSTID = 2 .GYX... ME...NONE. NH...NONE. SJC
In the hours before
Special weather statement, Jul 15, 3:00 PM EDT, 1 hour 35 minutes before
MEZ012-013-019>021-NHZ003>006-152000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 300 PM EDT MON JUL 15 2002 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM... AT 300 PM WEATHER RADAR SHOWED A LINE OF STRONG THUNDERSTORMS MOVING SOUTHEAST OUT OF THE MOUNTAINS OF WESTERN MAINE AND NORTHERN NEW HAMPSHIRE. THESE STORMS HAVE HEAVY RAIN AND FREQUENT LIGHTNING. HAIL AND STRONG GUSTY WINDS ARE POSSIBLE AS THESE STORMS MOVE THROUGH CENTRAL NEW HAMPSHIRE AND THE FOOTHILLS AND INTERIOR CENTRAL AND SOUTHERN MAINE THROUGH 4 PM. THIS INCLUDES SOUTHERN OXFORD... SOUTHERN FRANKLIN...KENNEBEC...ANDROSCOGGIN AND NORTHERN CUMBERLAND COUNTIES IN MAINE AND CARROLL AND GRAFTON COUNTIES IN NEW HAMPSHIRE. SEEK SAFE SHELTER IF THREATENING WEATHER APPROACHES. IF POSSIBLE...REPORT SEVERE WEATHER...LARGE HAIL OR DAMAGING WINDS ...TO YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE INFORMATION TO THE NATIONAL WEATHER SERVICE IN GRAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR POSSIBLE SEVERE THUNDERSTORM WARNINGS. SJC
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 3:43 PM EDT | Severe Thunderstorm Warning | GYX | Oxford | 32 min |
| Jul 15, 4:05 PM EDT | Severe Thunderstorm Warning | GYX | Oxford | 25 min |
| Jul 15, 4:13 PM EDT | Severe Thunderstorm Warning | GYX | Androscoggin, Kennebec | 32 min |
| Jul 15, 4:27 PM EDT | Severe Thunderstorm Warning | GYX | Somerset | 33 min |
| Jul 15, 4:52 PM EDT | Severe Thunderstorm Warning | GYX | Androscoggin, Kennebec, Sagadahoc | 23 min |
| Jul 15, 5:01 PM EDT | Severe Thunderstorm Warning | GYX | York | 59 min |
| Jul 15, 5:17 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland | 58 min |
| Jul 15, 5:23 PM EDT | Severe Thunderstorm Warning | GYX | Kennebec, Lincoln, Sagadahoc | 52 min |
| Jul 15, 6:05 PM EDT | Special Marine Warning | GYX | 55 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.